Colorado, 2018

Hail and Damaging Winds in Colorado, July 26, 2018

July 26, 2018 · NWS GLD · 10 events in 3 counties and zones

A group of storms formed near a front in Northeast Colorado and moved southeast, with storm coverage increasing through the afternoon and evening. Hail up to quarter size was reported at multiple locations, along with wind gusts up to 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A group of storms formed near a front in Northeast Colorado and moved southeast, with storm coverage increasing through the afternoon and evening. Hail up to quarter size was reported at multiple locations, along with wind gusts up to 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 26, 1:47 PM MST, 43 minutes earlier.

Area forecast discussion, Jul 26, 1:47 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
247 PM MDT Thu Jul 26 2018

.SHORT TERM...(This evening through Friday)
Issued at 234 PM MDT Thu Jul 26 2018

Northwest flow continues over the High Plains over a broad, but
weak, southeasterly low level flow. The directional shear is
resulting in rather large deep layer shear values of 50kts this
afternoon, which combined with weak to moderate instability has
resulted in an environment favorable for rotating updrafts.
Moisture is also plentiful, with precipitable water values of
1-1.5 inches and surface dew points in the 60s. Perhaps the one
lacking ingredient for more widespread convection is lift, with
only the hint of shortwave trough embedded in the northwest flow.
There is the tail end of an old front/outflow boundary located
north to south in northwest Colorado which may be a focus for
convection. Expect storms to continue to increase in coverage this
afternoon and evening as the upper shortwave moves across. HRRR
continues to suggest an MCS/thunderstorm cluster moving south out
of Nebraska and along the Colorado/Kansas border area late tonight
and during the overnight, possible posing a damaging wind gust
threat in those areas. Storm motions are rather fast at around
15kt and any right movers at 20-30kts, so despite the high
moisture not anticipating a flash flood threat tonight. As has
been the case the last few mornings, patchy dense fog will develop
overnight and persist into early Friday morning before
dissipating.

Not much changes for the general set up on Friday afternoon.
Another weak shortwave trough comes through in the northwest flow,
with impressive deep layer shear and even more instability than
today. Scattered afternoon storms will develop, some severe, with
large hail and damaging winds the main threats. Better chances
will occur Friday evening with SPC upgrading to an enhanced risk
(see Long Term section). High temperatures on Friday will be in
the lower 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM MDT Thu Jul 26 2018

At the start of the long term, an upper high continues over the
desert southwest with troughing and an upper low pressure system
extending from southeastern Canada into the eastern CONUS. Between
these two features, fast northwest flow aloft is expected over
the tri-state region.

Friday evening and overnight appears to be an interesting period. A
weak shortwave passing through the northwest flow and a surface
boundary coming down from Nebraska will aid in the development of
thunderstorms. With near 2500 J/kg of CAPE, ample shear of 50 knots
or greater, steep lapse rates and good moisture in place, severe
thunderstorms are expected. Exact locations are still in question.
However, it appears that storms should fire over higher terrain west-
northwest of the CWA during the afternoon hours, with shear
supporting supercell development. Heading into the evening and
overnight, storms should congeal into a line, traveling
southeastward across the region. The main threats will be damaging
winds and large hail. Guidance including PWATS of 1 to 2 inches
suggest that heavy rainfall will be a concern as well.

A similar pattern remains in place through the weekend and unsettled
weather is anticipated to continue. Additional disturbances will
pass through the northwest flow (including a strong shortwave late
Sunday), generating storm chances through Monday morning. Severe
storms cannot be ruled out on Saturday and Sunday depending on how
well the lower levels recover from the previous day's convection.
Will continue to monitor in the coming days. Drier air and
surface high pressure move into the area on Monday, resulting in a
dry forecast through Thursday.

High temperatures decrease from the 80s on Saturday to the mid 70s
to low 80s on Sunday and Monday. Temperatures increase thereafter,
reaching the low 90s on Thursday. Low temperatures range from the
mid 50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 244 PM MDT Thu Jul 26 2018

Widely scattered thunderstorms will continue through the afternoon
and evening hours, which may briefly impact either KGLD or KMCK
with reduced visibility, lowered ceilings and a few lightning
strikes. Given the scattered nature of the storms, difficult to
pin down exact timings, so used rather long period VCTS as
prevailing conditions. At KGLD, there is the possibility of an MCS
impacting the terminal late tonight and during the overnight with
a period of gusty winds. Overnight, expecting patchy fog and low
clouds to develop which may persist into Friday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JBH
AVIATION...024
Hazardous weather outlook, Jul 26, 1:53 PM MST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
253 PM MDT Thu Jul 26 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
253 PM MDT Thu Jul 26 2018 /353 PM CDT Thu Jul 26 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Widely scattered thunderstorms will develop across the area this
afternoon. Although coverage will be sparse, any storm that develops
has the potential of producing large hail and damaging winds.

Tonight, storms will increase in coverage, particularly across
northeast Colorado and adjacent areas of northwest Kansas and
southwest Nebraska. Some of these storms may be severe with damaging
winds gusts, large hail and locally heavy rainfall. The threat for
damaging wind gusts may continue into the overnight hours as the
storms merge into a cluster and move into west central Kansas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Scattered thunderstorms are anticipated to develop across the region
Saturday afternoon with large hail and damaging winds as the main
threats. The better chance for severe thunderstorms will be Saturday
evening into the overnight hours, with damaging winds, large hail,
and heavy rainfall as hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 26, 1:51 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
251 PM MDT THU JUL 26 2018

KSZ027-262115-
Wallace KS-
251 PM MDT THU JUL 26 2018

...SPECIAL WEATHER STATEMENT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Sharon Springs, moving southwest at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Wallace County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3905 10204 3914 10195 3913 10186 3909 10175
      3891 10183
TIME...MOT...LOC 2050Z 025DEG 13KT 3907 10188

JN
Special weather statement, Jul 26, 2:16 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
416 PM CDT THU JUL 26 2018

KSZ014-028-262145-
Thomas KS-Logan KS-
416 PM CDT THU JUL 26 2018

...SPECIAL WEATHER STATEMENT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Monument, or 9 miles northwest of Oakley, moving south
at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oakley and Monument.

This includes Interstate 70 in Kansas between mile markers 66 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3926 10107 3925 10089 3900 10083 3901 10114
TIME...MOT...LOC 2116Z 003DEG 10KT 3920 10100

JN
Special weather statement, Jul 26, 2:17 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
417 PM CDT THU JUL 26 2018

KSZ014-015-262145-
Sheridan KS-Thomas KS-
417 PM CDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND
SOUTHWESTERN SHERIDAN COUNTIES UNTIL 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Menlo, or 15 miles east of Colby, moving south at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Menlo and Seguin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3945 10083 3946 10065 3920 10052 3920 10084
TIME...MOT...LOC 2117Z 004DEG 10KT 3939 10075

JN
Special weather statement, Jul 26, 2:18 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
318 PM MDT THU JUL 26 2018

COZ090-262145-
Yuma County CO-
318 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
345 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Wray, moving south at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wray and Laird.

This includes Highway 385 between mile markers 240 and 258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4024 10242 4029 10225 4006 10206 3997 10237
TIME...MOT...LOC 2118Z 341DEG 11KT 4020 10231

JN
Special weather statement, Jul 26, 2:20 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
320 PM MDT THU JUL 26 2018

COZ091-262200-
Kit Carson County CO-
320 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 400 PM MDT...

At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Cope, or 26 miles north of Seibert, moving south at 20
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.

LAT...LON 3957 10271 3948 10264 3941 10296 3957 10303
TIME...MOT...LOC 2120Z 337DEG 19KT 3968 10296

JN
Special weather statement, Jul 26, 2:30 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
330 PM MDT THU JUL 26 2018

KSZ027-262200-
Wallace KS-
330 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALLACE COUNTY UNTIL
400 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Weskan, or 6 miles west of Sharon Springs, moving
south at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Weskan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3896 10194 3896 10179 3877 10179 3877 10202
TIME...MOT...LOC 2130Z 001DEG 16KT 3889 10187

JN

The radar

The Goodland radar (KGLD), 90 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Yuma

When
July 26, 2:30 PM MST
Where
Yuma County, 0.97 mi SSE of Wray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.068, -102.222

Dime size hail was reported.

Hail, Yuma

When
July 26, 2:36 PM MST
Where
Yuma County, 2.68 mi W of Wray
Measured
1 in hail
Reported by
Public
Coordinates
40.076, -102.281

Hail, Yuma

When
July 26, 2:36 PM MST
Where
Yuma County, 1.95 mi W of Wray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.077, -102.267

Hail, Yuma

When
July 26, 2:38 PM MST
Where
Yuma County, 0.79 mi SSW of Wray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.070, -102.238

Hail, Yuma

When
July 26, 2:38 PM MST
Where
Yuma County, Wray
Measured
1 in hail
Reported by
Social Media
Coordinates
40.080, -102.230

Hail, Yuma

When
July 26, 2:39 PM MST
Where
Yuma County, 1.03 mi E of Wray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.081, -102.210

Wind gusts of 60 MPH also occurred with the hail.

Thunderstorm Wind, Yuma

When
July 26, 2:39 PM MST
Where
Yuma County, 1.03 mi E of Wray
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.081, -102.211

Quarter size hail occurred with the winds.

Hail, Kit Carson

When
July 26, 3:30 PM MST
Where
Kit Carson County, 0.53 mi E of Seibert
Measured
1 in hail
Reported by
Social Media
Coordinates
39.300, -102.870

Hail, Yuma

When
July 26, 3:49 PM MST
Where
Yuma County, 3.62 mi NNW of Wray Bowman Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.029, -102.304

Thunderstorm Wind, Cheyenne

When
July 26, 6:06 PM MST
Where
Cheyenne County, 2.51 mi NW of Arapahoe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.875, -102.203

The wind report came from a mile north-northwest of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773960, 773951, 773959, 773952, 773954, 773953, 773957, 773955, 773956, 773958.